Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Wilmington, OH

August 22, 2002Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2002, 9:52 PM EDT for Champaign County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2002, 9:52 PM EDT (01:52 UTC)
Expired
Aug 22, 2002, 10:45 PM EDT
In force
53 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS51 KILN 230152
SVRILN
OHC021-230245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
949 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN OHIO...

* UNTIL 1045 PM EDT...

* AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF URBANA...OR ABOUT 11
  MILES SOUTHWEST OF BELLEFONTAINE...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MECHANICSBURG...
  URBANA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:23 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 22, 9:23 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED AUG 21 2002

SFC ANALYSIS AT 00Z SHOWED A FRONTAL BOUNDARY DRAPED FROM BUF...ACRS
CNTRL LAKE ERIE...THEN INTO FAR NRN INDIANA AND ILLINOIS.

FRONTAL BOUNDARY HAS NOT MOVED ALL THAT MUCH IN THE LAST FOUR
HOURS...AND THIS AT LEAST SUPPORTS THE ETA SOLUTION OF NOT PUSHING
THE FRONT INTO CNTRL OHIO OVERNIGHT AS THE AVN HAS BEEN SHOWING.
CONVECTION FROM NRN OHIO...NRN INDIANA AND ILLINOIS IS ASSOCD WITH
AN OUTFLOW BOUNDARY AND UPR SUPPORT FROM A S/WV OVER MICHIGAN.  AS
OF NOW...AM NOT BUYING ETA SOLUTION OF DEVELOPING A SFC LOW AWAY
FROM FRONT OVER S CNTRL INDIANA OVERNIGHT AND DEVELOPING 925 MB LOW
LVL CONVERGENCE (HENCE...DEVELOPING PCPN IN THE SRN CWFA).  WOULD
LIKE TO SEE SOME ACTIVITY BEFORE I PLACE POPS IN THE FAR SOUTH.
PERHAPS SOMETHING MAY MAKE ME LEAN TOWARD THAT WAY BEFORE
MIDNIGHT...BUT AS OF NOW...AM NOT SEEING IT.  WILL ADJUST ZONE
GROUPINGS TO INCREASE POPS ACRS PARTS OF THE DAYTON AND COLUMBUS
GROUPS AS S/WV TRAVERSES ACRS THE SRN GREAT LAKES...KEEPING SHOWERS
AND THUNDERSTORMS IN THE FCST THERE OVERNIGHT.

.ILN...NONE.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:23 PM EDTSevere Thunderstorm WarningILNMercer37 min
Aug 23, 4:16 PM EDTSevere Thunderstorm WarningILNScioto29 min
Aug 23, 5:54 PM EDTSevere Thunderstorm WarningILNDelaware51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.